Severe cutaneous adverse reactions (SCARs) to drugs in Latin America: RACGRAD study
Rojas Mejía DV1, Zwiener RD2, Cardona Villa R3, Ramírez LF1, Silva Espinosa DL1, Zanacchi VA4, Piraino Sosa P5, Ensina LF6, Giavina Bianchi P7, Coelho Portilho N7, Aun MV7, Matos Benavides E8, Martínez Ruíz DM1, Jares E9, Serrano Reyes CD1
1Fundación Valle del Lili, Universidad Icesi, Cali, Colombia
2Hospital Universitario Austral, Buenos Aires, Argentina
3Universidad de Antioquia, Medellín, Colombia
4Hospital San Roque de Córdoba, Argentina
5Hospital Central, Asunción, Paraguay
6Universidad Federal de São Paulo (UNIFESP), Sao Pablo, Brasil
7Universidad de São Paulo (USP), Sao Pablo, Brasil
8Instituto Nacional de Salud del Niño, Lima, Perú
9Fundación LIBRA, Buenos Aires, Argentina
J Investig Allergol Clin Immunol 2020; Vol. 31(4)
Background: Severe cutaneous adverse reactions to drugs (SCARs), have a high morbidity, mortality and present sequelae.
Objective: To characterize patients with SCARs in eight health care institutions in Latin America.
Methods: Cross-sectional, descriptive, multicenter, Latin American study of patients diagnosed with SCARs, between January 2009 and December 2018. The analysis was made from a database in BD Clinic.
Results: Seventy cases were reported. Forty-two (60%) were women. The average age was 38.7 years. Forty-two (60%) had DRESS-DIHS, 12 (17.1%) TEN, 5 (7.1%) SJS, 6 (8.5%) AGEP, 4 (5.7%) other, not classified SCARs, and 1 (1.4%) overlapping TEN/SJS. The main causative drugs were aromatic anticonvulsants in 31 cases (44.3%), beta lactam antibiotics in 11 cases (15.7%) and non-beta lactam antibiotics in 6 cases (8.6%). In all of cases, the suspected drug was withdrawn at the first sign of a SCAR. Sixty-six patients (94.2%) received anti-inflammatory treatment, mostly systemic corticosteroids. Complications occurred in 53 cases (75.7%) and death in three patients (4.3%). Thirteen patients (18.6%) had some type of sequelae.
Conclusions: This is the first multicenter report on SCARs in Latin America. DRESS-DIHS was the most frequently reported clinical entity and anticonvulsants were the main triggers. Most of patients received systemic corticosteroids. Complications were frequent and three patients died.
Key words: Drug eruptions, Stevens Johnson Syndrome, Toxic Epidermal Necrolysis, DRESS, Acute Generalized Exanthematous Pustulosis, Latin America